Xanax Since 2006

Discussion in 'Support' started by Cynh, Nov 4, 2015.

tinnitus forum
    1. Cynh

      Cynh Member

      Tinnitus Since:
      03/01/2006
      I hope I am in the right forum as I am new here. I developed tinnitus in 2006. Mine is reactive so using white noise or any kind of noise is not an option. My tinnitus will try to go louder then the noise using to mask it.
      When first prescribed xanax it was .50 mg every 8 hours as needed. I never took more then 1 at night as that seemed to work for me. As the years went by I started breaking them in 1/2 and using that. That continued until 4 months ago. My DR. retired and I got a new provider. She informed me that they now make .25mg and she had no problem giving them to me as she could see I had never abused them. Then she left and again I had no provider to give me a refill. I called to get a new provider but can not get in for 3 more weeks. In the meantime they are denying a refill. Not sure what they expect me to do. I am wondering if anyone out there has ever been on the xanax long term and went off totally. If so did the tinnitus get worse? Would love to be able to not have to take it at all. Any answers will be appreciated :)
       
    2. randomuser

      randomuser Member

      Tinnitus Since:
      05/2013
      Three weeks are enough to consider a cold turkey stop. You are risking t worsening and other unpleasant side effects, but you could probably feel nothing at all, it's highly dependent on the individual. If you plan to stop xanax it would be advisable to stop it slowly, I guess you already know the Ashton manual.
       
    3. Gosia
      Balanced

      Gosia Member

      Location:
      France
      Tinnitus Since:
      03/2015
      Cause of Tinnitus:
      earplugs/ hearing loss
      @Cynh , the aspects of benzo withdrawal was very broadly treated on TinnitusTalk. When you started the new thread, the browser must have told you that. I strongly advice that you read them. globally, I'm sorry to say, but if you took bezno daily for 6 years that will be very difficult to stop it without complications. Once more - tones were written about it, you have to go through it and read it. Once you're done reading here, then go to beznobuddies forum. For now you just cannot not take it for 3 weeks. Your first doctor was a dumb ass if he didn't explain it to you. You should have never started taking it . For the future - whatever doctors give you, check it out before you swallow anything.
       
    4. SoulStation
      No Mood

      SoulStation Member Ambassador Team Tech

      Location:
      New York
      Tinnitus Since:
      2012
      Cause of Tinnitus:
      Noise / Possible Medication
      Call your drs office. Insist they give you enough to last till you see you doc again. It's their responsibility to do so.
       
      • Agree Agree x 1
    5. LadyDi
      Busy

      LadyDi Member Benefactor

      Location:
      Florida, USA
      Tinnitus Since:
      06/2013
      Cause of Tinnitus:
      Barotrauma/airplane
      Um, @Gosia, with all due respect: plenty of people at TT have found alprazolam (Xanax) helpful for anxiety (especially panic), have taken it for long and short term, and have stopped taking it successfully. Including me. Taken with proper medical supervision, and at proper dosages, this medication can be a lifesaver. I truly think it may have saved me serious self harm. Of course, there also are benzo horror stories and I believe them. "Proceed with caution, low doses and professional guidance" is the benzo mantra for me.

      Having said that: @Cynh: As Gosia said, there is tons written about alprazolam and benzodiazepines here at Tinnitus Talk. You can find plenty of threads with an easy search. If you are interested in my experiences in particular, just do one using my user name.

      To your more immediate needs: .25 mg daily (I assume you are taking one a day) is a low dose. But nine years is a very long time to be using alprazolam daily. It is meant to be taken "as needed," and in the case of only very severe anxiety that you can't get rid of by natural practices like deep breathing, meditation, walking, etc. People with chronic anxiety need to consider other options, as alprazolam enters and exits your body very quickly.

      You said your most recent provider "left." Is there someone who took over the practice? Somewhere else she went? She and her former practice should have medical documentation of your treatment history, which will show you are not an abuser. As @SoulStation said, I would start making some serious phone calls and say you need one month at your most current dosage, as you need to wean off this drug.

      In the meantime, start making plans for life without daily alprazolam. As I said above, it is not meant to be used long-term -- or as a sleep med, although many docs prescribe it for that. Heck, its leaving your body after four hours, so it won't give you a full night's rest for long. Hopefully you can get in with your provider soon and look at other options for whatever issues you are facing. If its sleep: again, search TT and you will find tons written about sleep treatments, including natural methods (none of which have worked for me. But all are worth a try).

      Also: be prepared to feel uncomfortable. Ending my daily dose of alprazolam (I also was at about .25 mg daily, sometimes about .50 mg, and had been on alprazolam a bit over a year) was somewhat unpleasant, but certainly not the hell others have described. However, everyone is different. At times, I did feel very anxious while I tapered down: trouble eating and sleeping, tight chest, all those icky anxiety feelings. I combated them with deep breathing techniques, keeping myself busy doing pleasant things, long walks and runs, taking about 500 mg magnesium biocitrate daily to combat digestive and nerve issues. In a few weeks, I was fine. Just be determined to gut it out.

      Finally: Don't know if you live in the U.S. If you do, you'll find it harder and harder to get any doc to write you an alprazolam script, so now is a good time to find other alternatives. It's become a very popular street drug, like oxycontin, so doctors have become very reluctant to give it out.

      Good luck and check back in. You'll be OK.

      Oh, and to your question: No, my tinnitus did not get worse after I stopped. My anxiety, at times, was a little worse -- which made my tinnitus a little louder. But nothing I couldn't live with.
       
      • Useful Useful x 1
    6. Gosia
      Balanced

      Gosia Member

      Location:
      France
      Tinnitus Since:
      03/2015
      Cause of Tinnitus:
      earplugs/ hearing loss
      @LadyDi, I'm sure it's a must in some cases..if otherwise sb will try to harm himself, but I'm under the impression doctors prescribe it today like candy without giving any proper warning to patients, without supervision and mostly without real need. I still have plenty of benzos in bathroom. Why? Cause my boyfriend got it prescribed as soon as he mentioned that he's got slight problems sleeping, like ..once a month. When I got T, I got a box of benzos right away. Only thanks to reading this forum I figured out the danger and stopped all after a few weeks even though my dose was tiny compared to what the author here wrote. 0.50 every 8 hours, so 150 per day..sounds like it could put an elephant to sleep.. And now nobody cares he won't get a refill - obviously he's not supervised. That's spooky. I remember people cutting benzos off successfully, but the dose was smaller than this...And I probably mostly remember the horrid stories from benzobodies. Even if maybe most people ( I don't know the stats ) can get off the drug successfully, it should be given as the very last option and not the first..For anxiety , at least milder version of it, hydrixizine could do and it's far less intrusive. IT's a drug I heard a lot about . Last time I asked my GP for a 'refill' - he had no idea what I was talking about! But xanax - of course he knows ;)
       
    7. LadyDi
      Busy

      LadyDi Member Benefactor

      Location:
      Florida, USA
      Tinnitus Since:
      06/2013
      Cause of Tinnitus:
      Barotrauma/airplane
      Hey @Gosia, agree that docs who are not properly trained to administer drugs tinkering with your brain chemistry are prescribing them anyway -- and in some cases, with abandon. Xanax now is the name everyone knows (used to be Valium). In my other posts, I have mentioned that in my opinion, benzos should be taken only under the supervision of a psychiatrist, not a GP. That's what I did. But I do recognize in some health systems, people don't have easy access to mental health docs.

      As I mentioned above, seems like docs are backing away from aprazolam scripts in the U.S. Or at least here in Florida, where I live. I sense they are being monitored on their prescribing habits for benzos and don't want to get in trouble with regulators.

      Also, I think the OP said he had cut down that 1.50 mg daily dose about four months ago? Regardless, as I mentioned, I found I had some withdrawal even on .25 mg daily. But it was manageable.

      Anyway, thanks for your perspective. I think people do need to realize benzos, or any drug affecting brain chemistry, are serious business. And like you, I am appalled at how many doctors don't give their patients any instructions about proper tapering.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.